CKS: Clinical Solutions - Anaphylaxis

THE CASE: A 20-year-old man presents explaining that he had reacted to something he had eaten and attended the A&E department where he was given adrenaline.

Injecting adrenaline
Injecting adrenaline

What is an anaphylaxis reaction?
Anaphylaxis describes a life-threatening systemic hypersensitivity reaction.

The clinical features essential for a diagnosis include rapidly developing airway and/or breathing difficulty and/or hypotension.1

Other features such as angioedema, urticaria, abdominal pain, vomiting and rhinitis may be present. The incidence of anaphylaxis is estimated to be around 8.4 per 100,000 person-years in the UK.2

What causes anaphylaxis?
Anaphylaxis may be caused by an allergy to foods, drugs (e.g. penicillin), latex or insect bites, or may develop due to a non-allergic drug reaction (e.g. ACE inhibitors, NSAIDs, aspirin), or may be idiopathic.

Can anaphylaxis recur?
The frequency and severity of further attacks are unpredictable.

Only a minority of patients suffer a second attack with penicillin and contrast agents, and approximately half do so after insect stings.

Peanuts may leave a persistent predisposition to further attacks, but resolution may occur in around 20 per cent of patients.

How should I manage a patient in primary care?
This man should be followed up by an immunologist or allergist to identify the cause and teach the patient to manage future episodes himself.

In primary care, reinforce advice about self-care and avoidance of known trigger factors, manage any underlying conditions (e.g. asthma) and evaluate the severity of ongoing symptoms and impact on the man's daily living.

Advise the man to avoid situations that could expose him to the allergen. Reinforce the patient's understanding about early symptoms (e.g. wheeze, swelling of the tongue and throat, and an urticarial rash) of anaphylaxis, and give clear advice about seeking medical help quickly in a future episode.

Advise him to wear a Medic-Alert bracelet and carry an adrenaline auto-injector.

When should someone be prescribed an auto-injector?

An adrenaline auto-injector device is appropriate for patients at risk of idiopathic anaphylactic reactions.

Other groups include anaphylaxis risk due to unavoidable allergens or people with less severe reactions but considered at high risk.

Evidence
The recommendations on advice are based on expert opinion.1,3 Small studies have shown that only 50-75 per cent of patients who were prescribed adrenaline auto-injector devices carried one all the time, and of these only 30-40 per cent were able to correctly demonstrate how to use it.4

Recommendations on auto-injector pen devices are based on expert opinion.1,5

References

1. Working Group of the Resuscitation Council (UK). Emergency treatment of anaphylactic reactions: guidelines for healthcare providers. 2008. www.resus.org.uk

2. Peng MM, Jick H. Arch Intern Med 2004; 164(3): 317-9.

3. Joint Task Force on Practice Parameters for Allergy & Immunology. J Allergy Clin Immunol 2005; 115(3 Suppl 2): S483-S523.

4. McLean-Tooke APC, Bethune CA, Fay AC, Spickett GP. BMJ 2003; 327(7427): 1332-5.

5. The Anaphylaxis Campaign, 2005. Allergy to bee and wasp stings. www.anaphylaxis.org.uk

Reliable, evidence-based answers to real-life clinical questions, from the NHS Clinical Knowledge Summaries in association with GP. See www.cks.nhs.uk

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus